Kansas, 2010Flooding in Kansas, April 22, 2010
April 22, 2010 · NWS ICT · 3 events in 3 counties and zones
Numerous showers and thunderstorms during mainly the morning hours of the 22nd produced very heavy rainfall amounts of 2 to 4 inches across central Kansas. The excessive runoff from the heavy rainfall produced mainly minor flooding of typical flood-prone areas across portions of Barton, Lincoln and Saline counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms during mainly the morning hours of the 22nd produced very heavy rainfall amounts of 2 to 4 inches across central Kansas. The excessive runoff from the heavy rainfall produced mainly minor flooding of typical flood-prone areas across portions of Barton, Lincoln and Saline counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 6:17 AM CST, 13 minutes earlier.
Area forecast discussion, Apr 22, 6:17 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CDT THU APR 22 2010
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST RADAR LOOP WAS SHOWING QUITE A BIT OF CONVECTION MOVING
THROUGH CENTRAL KANSAS. THIS BAND OF CONVECTION APPEARS TO BE
FAIRLY CLOSE TO THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET
WHICH IS ALLOWING FOR GOOD ISENTROPIC ASCENT BETWEEN 300-305K.
THIS JET STREAK SHOULD CONTINUE TO PUSH SOUTHEAST INTO THE
MISSISSIPPI VALLEY BY MIDDAY. BASED ON EXTRAPOLATION...IT APPEARS
THAT THE BULK OF THE CONVECTION SHOULD MOVE OUT OF CENTRAL KANSAS
AROUND MIDDAY OR SO. AS THE DAY WEARS ON...LOW MVFR CEILINGS MAY
PERSIST AT RSL/SLN SINCE IT APPEARS LIKE THE FRONTAL BOUNDARY MAY
HANG UP THERE. SOUTH OF THE BOUNDARY VFR CONDITIONS SHOULD
PREVAIL...BUT SOME CONVECTION MAY DEVELOP LATE IN THE DAY WHERE
THE CAP MAY BE SOMEWHAT LIMITED. HOWEVER...WE ARE NOT CONFIDENT ON
PLACEMENT SINCE THE CONVECTION MAY BECOME SCATTERED. THE BETTER
CHANCE OF STORMS STILL LOOKS LIKE IT WILL BE LATER TONIGHT AS THE
POTENTIAL VORTICITY ANOMALY MOVES INTO THE HIGH PLAINS AND SETS
THE STAGE FOR A CLUSTER OF SHOWERS AND STORMS.
COX
&&
.PREV DISCUSSION... /ISSUED 308 AM CDT THU APR 22 2010/
DISCUSSION...
FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THE NEXT FEW DAYS.
SCATTERED ELEVATED CONVECTION HAS COMMENCED ACROSS THE FORECAST AREA
EARLY THIS MORNING...IN RESPONSE TO 850-700MB WARM/MOIST ADVECTION
ON STRONG LOW-LEVEL JET FEEDING INTO RIGHT ENTRANCE REGION OF UPPER
JET LOCATED TO THE NORTHEAST OF THE AREA. THINKING SCATTERED
ACTIVITY WILL CONTINUE ALL DAY IN BROAD WARM/MOIST ADVECTION
REGIME...ALTHOUGH ACTIVITY MAY BE MOST WIDESPREAD ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA...ALONG/NORTH OF RETREATING WARM
FRONT. ALL IN ALL...SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW OF
THE MORE STOUT CELLS COULD BE CAPABLE OF DIME SIZE HAIL. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE.
THE DRYLINE IS EXPECTED TO LIGHT UP THIS AFTERNOON/EVENING ACROSS SW
KS...AND THE OK/TX PANHANDLES...AS SHORTWAVE ENERGY APPROACHES FROM
THE SOUTHWEST. THINKING THIS ACTIVITY HAS A STRONG POSSIBILITY OF
GETTING INTO MAINLY WESTERN PORTIONS OF THE FORECAST AREA AFTER
MIDNIGHT...BEING AIDED BY THE SHORTWAVE ENERGY SURGING NORTHEAST AND
STRONG LOW-LEVEL JET. SEVERE WEATHER WILL LIKELY HAVE WEAKENED SOME
BY THE TIME IT REACHES THE FORECAST AREA DUE TO DECREASING
INSTABILITY...BUT STRONG/MARGINALLY SEVERE STORMS WILL REMAIN
POSSIBLE. ACTIVITY MAY BE MORE LINEAR DUE TO SHORTWAVE
FORCING...WHICH MAY PROMOTE MORE OF A WIND THREAT. BUT RESPECTABLE
SHEAR PROFILE SHOULD MAINTAIN SOME ROTATING UPDRAFTS FOR A HAIL
THREAT AS WELL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
DRYLINE IS EXPECTED TO RACE EAST ACROSS THE AREA ON FRIDAY...WITH
DEEP MOISTURE POSSIBLY EXITING THE AREA TO THE EAST AS LOW-LEVEL
FLOW VEERS OUT. THIS MAY OCCUR DUE TO SHORTWAVE ENERGY SURGING
NORTHEAST ACROSS THE AREA...ALLOWING THE DRYLINE TO ADVANCE WELL
EAST. THIS SCENARIO WOULD DISCOURAGE STORMS FROM FORMING OVER
EASTERN KANSAS ALONG THE DRYLINE. HOWEVER...WITH CONTINUED SHORTWAVE
ENERGY APPROACHING FROM THE SOUTHWEST OUT OF PARENT UPPER
LOW...LOW-LEVEL FLOW MAY REMAIN BACKED ENOUGH TO HOLD THE DRYLINE
FARTHER WEST LONGER...WHICH WOULD RESULT IN SOMEWHAT BETTER CHANCES
OF STRONG/SEVERE STORMS DEVELOPING ALONG THE DRYLINE FROM THE FLINT
HILLS ON EASTWARD FRIDAY AFTERNOON/EVENING. EVEN THOUGH WE'RE NOT
TERRIBLY EXCITED ABOUT MAGNITUDE OF CONVERGENCE ALONG THE
DRYLINE...WILL HOLD ONTO MODEST/HIGH CHANCE POPS FOR NOW.
STRONG/SEVERE ACTIVITY SHOULD EXIT TO THE EAST FAIRLY RAPIDLY FRIDAY
EVENING...WITH SLIGHT CHANCES FOR A FEW SHOWERS NORTHWEST OF THE
TURNPIKE AS MID/UPPER LOW APPROACHES. SHOULD SEE MAINLY AFTERNOON
SHOWERS/ISOLATED THUNDERSTORMS SMATTERED ACROSS THE AREA ON
SATURDAY...AS SHARP MID-LEVEL TROUGH PUSHES ACROSS THE
AREA...INCREASING LAPSE RATES AND ASSOCIATED INSTABILITY. COULD SEE
SMALL HAIL WITH SOME OF THIS ACTIVITY. BIT OF A COOL DOWN EXPECTED
LATE SATURDAY-SUNDAY IN WAKE OF THIS SYSTEM.
ADK
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CHANCES FOR CONVECTION WILL INCREASE DURING THE FORECAST VALID
PERIOD WITH MVFR CONDITIONS EXPECTED MOST AREAS BY DAWN AND
PREVAILING INTO THE LATTER PORTION OF THE VALID PERIOD. MOIST
SOUTHERLY LOW LEVEL FLOW AND DECENT ISENTROPIC LIFT IN THE
850-700MB LATER WILL RESULT IN MODEST ELEVATED INSTABILITY
TOWARD DAWN TO THE NORTH OF A DEVELOPMENTAL WARM FRONT. SCATTERED
TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED...WITH HIGHEST
PROBABILITY OF COVERAGE OCCURRING IN MID-LATE MORNING HOURS ON
THURSDAY...BEFORE THE WARM FRONT LIFTS NORTH OF THE AREA BY
LATE AFTERNOON. WHILE MVFR CONDITIONS ARE EXPECTED FOR MUCH OF
THURSDAY...THERE IS POTENTIAL FOR IFR CIGS AS FAR EAST AS A
KSLN-KICT LINE IN THE MORNING AND THEN AGAIN AFTER DARK ON
THURSDAY EVENING...THOUGH CONFIDENCE FOR IFR IS HIGHER AT KRSL.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 70 61 74 51 / 60 50 40 10
HUTCHINSON 68 60 74 49 / 80 60 40 10
NEWTON 68 61 74 51 / 70 50 50 10
ELDORADO 69 61 75 53 / 60 40 50 10
WINFIELD-KWLD 72 62 75 52 / 50 50 50 10
RUSSELL 66 57 74 44 / 90 60 30 20
GREAT BEND 67 57 74 44 / 80 60 30 20
SALINA 66 60 74 49 / 80 60 40 20
MCPHERSON 67 60 74 50 / 80 60 40 10
COFFEYVILLE 72 61 75 55 / 40 30 50 30
CHANUTE 71 61 75 55 / 50 30 50 30
IOLA 70 61 75 55 / 50 30 50 30
PARSONS-KPPF 72 61 75 55 / 40 30 50 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 22, 2:42 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT THU APR 22 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-230845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 AM CDT THU APR 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TODAY ACROSS THE
AREA...LIKELY MOST WIDESPREAD ACROSS PORTIONS OF CENTRAL AND
EAST-CENTRAL KANSAS. SOME OF THIS ACTIVITY WILL BE CAPABLE OF
HAIL TO THE SIZE OF DIMES. THUNDERSTORM CHANCES SHOULD INCREASE
LATE TONIGHT WEST OF THE FLINT HILLS. STRONG TO MARGINALLY SEVERE
STORMS WILL BE POSSIBLE...CAPABLE OF HAIL AND WIND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED STRONG TO SEVERE THUNDERSTORM CHANCES WILL REMAIN
POSSIBLE FOR LOCATIONS MAINLY ALONG AND EAST OF THE FLINT HILLS
FRIDAY AFTERNOON AND EVENING. PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS. THERE IS A SMALL CHANCE FOR AN ISOLATED
TORNADO AS WELL.
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE SATURDAY
AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST OF THIS
ACTIVITY.
ADDITIONALLY...THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH
ACROSS PORTIONS OF CENTRAL KANSAS THIS FRIDAY AFTERNOON DUE TO
GUSTY SOUTHERLY WINDS AND LOWERING DEWPOINTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT GENERALLY
WEST OF THE FLINT HILLS...AND AGAIN FRIDAY AFTERNOON AND EVENING
GENERALLY ALONG AND EAST OF THE FLINT HILLS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ADK
In the hours before
Special weather statement, Apr 22, 2:14 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT THU APR 22 2010
KSZ048-049-220845-
ELLSWORTH-SALINE-
314 AM CDT THU APR 22 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES...
AT 310 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF KANOPOLIS STATE PARK...OR 11
MILES EAST OF ELLSWORTH...AND MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COX
Special weather statement, Apr 22, 2:15 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT THU APR 22 2010
KSZ032-033-220845-
LINCOLN-RUSSELL-
315 AM CDT THU APR 22 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN AND RUSSELL COUNTIES...
AT 315 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LUCAS...OR 22 MILES
NORTHEAST OF RUSSELL...AND MOVING EAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COX
Special weather statement, Apr 22, 2:39 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT THU APR 22 2010
KSZ049-220915-
SALINE-
339 AM CDT THU APR 22 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...
AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 11 MILES WEST OF SALINA...
AND MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COX
Special weather statement, Apr 22, 5:22 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 AM CDT THU APR 22 2010
KSZ091-221200-
HARPER-
622 AM CDT THU APR 22 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...
AT 619 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ATTICA...OR 11 MILES NORTHWEST OF
ANTHONY...AND MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DUNTEN
Special weather statement, Apr 22, 5:45 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 AM CDT THU APR 22 2010
KSZ047-221215-
BARTON-
645 AM CDT THU APR 22 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...
AT 642 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF PAWNEE ROCK...OR 9 MILES SOUTH
OF GREAT BEND...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DUNTEN
Special weather statement, Apr 22, 6:26 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 AM CDT THU APR 22 2010
KSZ050-067-221300-
RENO-RICE-
726 AM CDT THU APR 22 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...
AT 724 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF SYLVIA...OR 27 MILES SOUTHEAST
OF GREAT BEND...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DUNTEN
Flood, Saline
- When
- April 22, 6:30 AM CST to 4:30 PM CST
- Where
- Saline County, 7.94 mi NE of New Cambria to 4.85 mi SSE of Gypsum
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.946, -97.379
Several secondary roads were impassable across western portions of Saline county due to flooding. Brookville in western portions of the county reported 3.50 inches of rain. Additionally, roads in the Solomon area were closed due to high water. Any potential property or crop damage that may have occurred is unknown.
Flood, Barton
- When
- April 22, 6:45 AM CST to 11:40 AM CST
- Where
- Barton County, 0.7 mi SW of Pawnee Rock to 4.1 mi SE of Ellinwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.263, -98.990
Flooding was reported in and around both Great Bend and Ellinwood. Just less than 2 inches of rain occurred in Great Bend. Any potential property or crop damage that may have occurred is unknown.
Flood, Lincoln
- When
- April 22, 9:23 AM CST to 2:45 PM CST
- Where
- Lincoln County, 12.04 mi SSW of Sylvan Grove to 7.58 mi SSE of Westfall
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.860, -98.469
Some street flooding occurred across the town of Lincoln. Secondary roads across the county were more than likely impacted by sporadic areas of high water. Creeks near Lincoln ran near bankfull. Any potential property or crop damage that may have occurred is unknown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Texas, April 22 to 23, 2010$510,000 · EF3 · 21 events
- Tornadoes and Flood in Kansas, April 22 to 23, 2010$391,000 · EF1 · 45 events
- Damaging Wind and Lightning Strikes in Massachusetts, April 22, 2010$275,000 · 50 kt wind · 4 events
- Tornadoes and Flash Flood in Colorado, April 22, 2010$100,000 · EF0 · 18 events
- Tornadoes and Hail in Colorado, April 22, 2010$1,000 · EF1 · 30 events
- Tornadoes and Hail in Texas, April 22, 2010$3,000 · EF1 · 22 events
- Hail and Damaging Wind in Kansas, April 22, 20101 injured · $21,000 · 61 kt wind · 3 events
- Winter Storm and Winter Weather in Colorado, April 22 to 24, 20102 injured · 8 events
- Heavy Snow and High Wind in Wyoming, April 22 to 24, 201053 kt wind · 19 events
- High Surf in Hawaii, April 22 to 23, 201010 events
- Tornado and Flash Flooding in Kansas, April 22 to 23, 2010$250 · EF0 · 10 events
- Hail and Damaging Winds in Oklahoma, April 22 to 23, 2010$7,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227273, 227283, 227279.